Risk of intestinal obstruction with clozapine

In a Drug Safety Update, the Medicines and Healthcare products Regulatory Agency (MHRA) has warned of the potentially fatal risk of intestinal obstruction, faecal impaction and paralytic ileus with the antipsychotic drug clozapine.
Clozapine can impair intestinal peristalsis through its anticholinergic effect, which can lead to …

More details...

New NICE guideline on cystic fibrosis

NICE has published its first guideline on the diagnosis and management of cystic fibrosis (NG78). The guidance provides recommendations on monitoring the condition and managing complications, including treating the most common infections.
An assessment for cystic fibrosis, including a sweat test for children and young people …

More details...

Risk of serious liver damage with MS drug daclizumab

The EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has recommended further restrictions to the use of the multiple sclerosis (MS) treatment daclizumab (Zinbryta), following clinical trial reports of serious liver damage.
Daclizumab is a humanised monoclonal antibody that modulates interleukin (IL)-2 signalling by binding to CD25 (the …

More details...

Pre-exposure prophylaxis for HIV prevention cost-effective

Introducing a pre-exposure prophylaxis (PrEP) programme for HIV prevention in the UK for men who have sex with men (MSM) is a cost-effective approach, according to a new study funded by the National Institute for Health Research (NIHR) and published in The Lancet Infectious Diseases …

More details...

NICE publishes guidance on prescribing for acute sinusitis

NICE has published final guidance on antimicrobial prescribing for acute sinusitis (NG79). The guideline, developed in partnership with Public Health England, is one of NICE’s new series of antimicrobial prescribing guidelines covering the management of common infections; other guidelines in development include acute sore throat, …

More details...

High-dose loperamide linked to serious cardiac events

A Drug Safety Update from the Medicines and Healthcare products Regulatory Agency (MHRA) has highlighted the risk of cardiac events such as QT prolongation, torsades de pointes and cardiac arrest in patients taking high doses of loperamide as a drug of abuse or for self-treatment …

More details...

Stopping aspirin may increase risk of cardiovascular events

According to a Swedish population-based cohort study published in the journal Circulation (2017;136:1183–92), discontinuation of long-term, low-dose aspirin can increase the risk of cardiovascular events.
Investigators examined a cohort of 601,527 users of low-dose (75–160mg daily) aspirin for primary or secondary prevention of cardiovascular disease from …

More details...

Universal flu vaccine trialled by NHS

A large trial of NHS patients is now underway to investigate the efficacy of a new universal flu vaccine, which researchers hope will protect more people against influenza, particularly older people. Last season’s (2016–17) influenza vaccine was effective in only 40% of people overall, and …

More details...

Most GP practices now delivering good or outstanding care

According to a recent report from the Care Quality Commission (CQC), which presents the findings of their programme of inspections of 7365 English general practices, 90% of practices are now rated either good or outstanding.
In October 2014, the CQC formally introduced their new inspection programme …

More details...

EC approves darunavir single-tablet regimen for treatment of HIV-1

The European Commission has now approved the use of the single-tablet regimen (STR) darunavir/cobicistat/emtricitabine/tenofovir alafenamide (Symtuza) for the treatment of HIV-1 infection in adults and adolescents aged 12 years and over within the EU, following a positive opinion from the European Medicines Agency (EMA) in …

More details...

Web design and marketing agency Leamington Spa